Drug Interaction Simulating Elusive Systemic Illness

1University of Illinois at Urbana, Champaign, IL
2University of Illinois at Urbana, Champaign, IL
3University of Illinois at Urbana, Champaign, IL

Meeting: Hospital Medicine 2009, May 14-17, Chicago, Ill.

Abstract number: 172

Case Presentation:

A 75‐year‐old white man with a medical history significant for fibromyalgia and self‐medication with chronic acetaminophen use for 2 years presented with bilateral knee pain and a flulike illness. On presentation his vital signs were stable. Physical exam revealed swelling, tenderness, and decreased range of motion of the right wrist and both knees. Initial laboratory analysis was positive for leukocytosis. During the hospital course, the patient developed significant elevation of transaminases. An extensive workup for infectious, autoimmune, and inflammatory causes was negative. Therefore, the patient's history was reviewed in greater detail, revealing recent consumption of the alternative medicines milk thistle, Echinacea, and Argentyn 23 in addition to acetaminophen. The patient improved dramatically after cessation of the alternative medicines and acetaminophen. The transaminase levels gradually normalized, and he became symptom free within 2 weeks. In the absence of any other detectable cause, his symptoms were attributed to the interaction of acetaminophen with the alternative medications.

Discussion:

The U.S. Food and Drug Administration does not strictly regulate herbs and alternative supplements. Recognition of herbal and alternative medicine intake and its interaction with allopathic medicines is critical to the institution of appropriate therapy and prevention of adverse effects. Milk thistle has been used for more than 2000 years for the treatment of liver and gallbladder disorders. Although some studies conducted outside the United States support claims of oral milk thistle improving liver function, there have been flaws in study design and reporting. To date, there is no conclusive evidence proving its claimed uses. In clinical trials, milk thistle has shown few gastrointestinal side effects and flulike illness. To our knowledge, so far there has been only 1 case report of marked liver enzyme elevation associated with milk thistle. Echinacea is a genus in the family Asteraceae and is believed to be an immunostimulator. Reported adverse effects of Echinacea are primarily allergic in nature and a flulike illness. If used beyond 8 weeks, Echinacea could cause hepatotoxicity and therefore should not be used with other known hepatoxic drugs. Argentyn 23 is a silver hydrosol formula and has been known to mediate extracellular and intracellular immune challenges. Side effects include immune detoxification events (Herxheimer's reactions, arthralgia, and flulike illness).

Conclusions:

Serious interaction of alternative and allopathic medicines is rarely documented. The infrequency with which such an interaction is encountered makes it a formidable diagnostic challenge. A literature search revealed that there is a potential for significant elevation of liver enzymes with milk thistle and Echinacea when added to therapeutic doses of acetaminophen, which warrant caution by physicians when dealing with these drugs. This case also illustrates the value of a detailed history.

Author Disclosure:

N. Mahendraker, none; F. Saeed, none; J. S Kumar, none.

To cite this abstract:

Mahendraker N, Saeed F, Kumar J. Drug Interaction Simulating Elusive Systemic Illness. Abstract published at Hospital Medicine 2009, May 14-17, Chicago, Ill. Abstract 172. Journal of Hospital Medicine. 2009; 4 (suppl 1). https://www.shmabstracts.com/abstract/drug-interaction-simulating-elusive-systemic-illness/. Accessed September 16, 2019.

« Back to Hospital Medicine 2009, May 14-17, Chicago, Ill.